account
search
search

VA alerts doctors to malaria-drug concerns

By MARK BENJAMIN and DAN OLMSTED, United Press International   |   June 24, 2004 at 7:22 PM
WASHINGTON, June 24 (UPI) -- The Department of Veterans Affairs is warning doctors to watch for long-term mental problems and other health effects from an anti-malaria drug given to soldiers in Afghanistan and Iraq.

The drug is mefloquine, known by the brand name Lariam, which has been given to tens of thousands of soldiers since the war on terrorism began. Some of those soldiers say it has provoked severe mental and physical problems including suicidal and violent behavior, psychosis, convulsions and balance disorders. Last year the Food and Drug Administration began warning that problems might last "long after" someone stops taking it.

The VA warned its own doctors Wednesday that the drug "may rarely be associated with certain long-term chronic health problems that persist for weeks, months, and even years after the drug is stopped," according to a summary of published studies by a VA panel of experts. The summary accompanies an "information letter" from the VA's acting undersecretary for health, Dr. Jonathan B. Perlin, to healthcare professionals who treat veterans.

Veterans' advocates praised the VA but said the Pentagon seems to have lost track of who has taken the drug -- making the size of a potentially serious problem unclear.

While little mefloquine was used in the first Gulf War, advocates said a similar dearth of medical data has thwarted efforts to get to the bottom of Gulf War Syndrome for a decade. Investigators simply did not know what drugs or vaccines -- possible contributors to that syndrome -- were given to solders.

"We are pleased that the VA is taking a proactive approach to this situation," said Steve Smithson, assistant director of the American Legion's National Veterans Affairs and Rehabilitation Commission.

"It is no secret that the military did not do a good job of record keeping in the first Gulf War," said Smithson. "Early reports on Lariam make me concerned that we did not learn the lessons from the first Gulf War in that it is not being documented in health records."

United Press International has reviewed many medical records and has interviewed dozens of soldiers at eight military bases in the United States and Europe who said they took the drug. None of the soldiers who said they took mefloquine had it noted in their medical records.

The VA letter told doctors that a "number of anecdotal and media reports have suggested that mefloquine has caused more serious effects, including violent and suicidal behavior, and symptoms similar to Post-traumatic Stress Disorder." The letter cited reports linking the drug to a wave of domestic murder-suicides at Fort Bragg, N.C., in the summer of 2002. The Army has dismissed Lariam as a factor in those murder-suicides.

UPI has been investigating mefloquine side effects for two years and reported in May 2002 that mounting evidence suggests it has caused such serious mental problems that in a small percentage of cases it has led to suicide.

Most recently, UPI reported that a number of soldiers at Fort Carson, Colo., who returned from Iraq are showing possible signs of mefloquine problems. In one case, a Green Beret tried to kill his wife and then shot himself to death; she blames mefloquine for triggering the behavior. In another, a medic said she hallucinated an attacker and responded by biting and kicking her husband.

The Walter Reed Army Institute of Research developed mefloquine in the 1970s after malaria developed resistance to earlier drugs. The Army then licensed the drug to Swiss pharmaceutical giant Hoffmann-La Roche. Mefloquine is one of several drugs the Army uses to prevent malaria.

Roche has added increasing warnings about Lariam side effects in the years since it was approved for use in the United States in 1989. Last year the FDA ordered that everyone prescribed the drug be given a written warning about rare reports of suicide and the possibility that problems with the drug might last "long after" someone stops using it.

A Roche spokesman has told UPI that there is "no credible scientific evidence" linking the drug with "violent criminal behavior." Aggression is listed under the Adverse Reactions section of the official product label.

In February Dr. William Winkenwerder Jr., the Pentagon's assistant secretary for health affairs, told Congress that the military is launching a study to see whether reports of severe side effects among soldiers are real. Both he and Army Surgeon General James B. Peake have consistently said the drug is safe. Peake said that reports about problems with the drug are coming from "a Web full of people who have mystique about Lariam."

Wednesday's letter to VA medical personnel noted, "Concern that mefloquine might cause violent behavior is not new; a Canadian soldier accused of homicide claimed that taking mefloquine while deployed to Somalia in 1992 had caused his violent behavior." That soldier subsequently tried to hang himself and is brain-damaged. About 25,000 U.S. soldiers took mefloquine during the Somalia operation, and a number have complained of long-term mental and physical problems, including violent and suicidal behavior.

The Army has said it doled out 45,000 mefloquine prescriptions in the year that ended last October.

The three-page VA letter is accompanied by a 19-page summary of scientific studies and case reports compiled by an expert group that included medical, surgical, public-health and pharmacy experts from the department. Some of the titles among the 61 publications cited are: "Paranoid psychosis related to mefloquine antimalarial prophylaxis (prevention)"; "Seizures after antimalarial medication in previously healthy persons"; "Prolonged visual illusions induced by mefloquine (Lariam); a case report."

The letter states that "there are no practical tests for mefloquine, nor are there any specific tests that can be recommended specifically for veterans who took mefloquine on active duty."

However, a doctor at the Defense Department's Spatial Orientation Center in San Diego recently has begun diagnosing a number of service members with permanent brainstem and vestibular -- or balance system -- damage that he believes is due to the drug.

One such diagnosis was given to retired Navy Reserve Cmdr. William Manofsky, who served in the Iraq war and said he experienced seizures, balance problems and mental disorders as a result of taking the drug.

Another soldier who has been diagnosed at the center is Staff Sgt. Georg-Andreas Pogany, a Fort Carson soldier who was attached to a Special Forces unit in Iraq. He suffered a panic attack after seeing a mangled Iraqi corpse, he said, and sought help from his superiors. They sent him back to the United States, where he was charged with cowardice, an offense punishable by death. That charge was later dropped, but his career is in limbo. He is currently at Walter Reed Army Medical Center in Washington undergoing further medical testing and treatment.

Soldiers at Fort Carson say their complaints about problems they believe were caused by the drug are being ignored by their command and by medical officials. Several soldiers at the base have told UPI that they are being pushed out of the military for problems caused by the drug.

In February the Army said it had ruled out mefloquine as a factor in suicides during Operation Iraqi Freedom in 2003, because only four of 23 confirmed suicides had occurred in units where the drug was prescribed, and only one soldier who killed himself tested positive for the drug in his system. In some units, however, soldiers have told UPI they took the drug, while the Pentagon has said they did not.

Early this year, the Pentagon said it would no longer use mefloquine in Iraq, because the risk of malaria is small.

--

(Please send comments to mbenjamin@upi.com, dolmsted@upi.com.)

© 2004 United Press International, Inc. All Rights Reserved. Any reproduction, republication, redistribution and/or modification of any UPI content is expressly prohibited without UPI's prior written consent.
x
Feedback